Mississippi, 2013

Tornado in Mississippi, January 13, 2013

January 13, 2013 · NWS MOB · 1 event in 1 county or zone

An isolated severe thunderstorm developed ahead of a|strong cold front and tracked from northern Perry County and extreme|northwest Greene County into southeastern Wayne County. The storm|intensified as it approached Highway 45 near Buckatunna and produced|a short tracked tornado just east of Highway 45 and north of|Buckatunna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An isolated severe thunderstorm developed ahead of a|strong cold front and tracked from northern Perry County and extreme|northwest Greene County into southeastern Wayne County. The storm|intensified as it approached Highway 45 near Buckatunna and produced|a short tracked tornado just east of Highway 45 and north of|Buckatunna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 13, 4:25 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 13, 4:25 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CST SUN JAN 13 2013

.SHORT TERM [TONIGHT THROUGH TUESDAY NIGHT]...UPPER LEVEL SOUTHWEST
FLOW WILL REMAIN IN PLACE ACROSS THE SOUTHEASTERN STATES AS A LARGE
TROUGH REMAINS ACROSS THE WESTERN STATES. AS AN UPPER SHORTWAVE
EJECTS INTO THE MIDWEST...THE STALLED FRONT TO OUR WEST WILL BE
PUSHED EAST TO NEAR I-65 BY LATE TONIGHT. THE FRONT WILL THEN WAVER
ACROSS OUR FORECAST AREA THROUGH THE REMAINDER OF THE SHORT
TERM...BEFORE FINALLY MAKING AN ATTEMPT TO PUSH TOWARD THE COAST
LATE TUESDAY NIGHT. SOUTHWESTERLY FLOW WILL CONTINUE ALOFT...WITH A
MORE NORTHERLY SFC FLOW OVER MOST OF THE FCST AREA BEHIND THE SFC
FRONT. THIS WILL LEAD TO INCREASING RAIN CHANCES FROM WEST TO EAST
ACROSS THE AREA OVERNIGHT...WITH RAIN THEN REMAINING SCATTERED TO
LIKELY THROUGH TUESDAY NIGHT. INSTABILITY WILL REMAIN MARGINAL DUE
TO WEAK UPPER SUPPORT AND WIDESPREAD CLOUDS...SO THE PRIMARY WEATHER
WILL BE RAIN SHOWERS. GENERAL RAINFALL TOTALS WEST OF I-65 WILL
RANGE FROM ONE INCH TO ONE AND A HALF INCHES. RAINFALL TOTALS FROM
ONE HALF TO ONE INCH ARE EXPECTED EAST OF I-65. LOW TEMPERATURES
TONIGHT WILL FALL INTO THE MID 40S ACROSS OUR FAR NORTHWEST ZONES TO
THE LOWER 60S ACROSS OUR FAR SOUTHEAST ZONES. LOW TEMPERATURES BOTH
MONDAY AND TUESDAY NIGHT WILL RANGE FROM THE LOWER 40S ACROSS OUR
FAR NORTHWEST ZONES TO THE MID TO UPPER 50S ACROSS OUR FAR SOUTHEAST
ZONES. HIGH TEMPERATURES MONDAY AND TUESDAY WILL RANGE FROM 48 TO 62
DEGREES WEST OF I-65 AND 60 TO 73 DEGREES EAST OF I-65. /22

&&

.LONG TERM(WEDNESDAY THROUGH SATURDAY)...LIKELY POPS CONTINUE TUESDAY
NIGHT BEFORE A DRYING AND COOLING TREND BEGINS WEDNESDAY AND
CONTINUES THROUGH PERIODS END. AN UPPER LOW WILL SWING EAST ACROSS
TEXAS WEDNESDAY NIGHT...AND WILL OPEN AND SHIFT EAST ACROSS THE
SOUTHEASTERN STATES THURSDAY AND THURSDAY NIGHT. THE ASSOCIATED UPPER
SHORTWAVE ENERGY WILL AID IN FINALLY PUSHING THE SFC FRONTAL BOUNDARY
OFF TO THE EAST OF THE FCST AREA. RAIN CHANCES WILL BE MUCH LOWER...
LESS THAN 20 PERCENT...THURSDAY GOING INTO THE WEEKEND. MUCH COOLER
IN THE LONG TERM PERIOD...WITH TEMPS CLOSER TO NORMAL FOR THIS TIME
OF THE YEAR. 12/DS

&&

.AVIATION [13.18Z KMOB/KBFM AND KPNS TAF ISSUANCE]...MVFR TO VFR
CIGS THROUGH AROUND 03Z MON FOLLOWED BY IFR TO MVFR CIGS THROUGH 00Z
TUE. LOWER CEILINGS WILL CONTINUE MOSTLY DURING THE OVERNIGHT AND
EARLY MORNING HOURS AND AROUND SCATTERED TO NUMEROUS SHOWERS MOVING
IN FROM THE WEST LATER TONIGHT CONTINUING THROUGH MONDAY EVENING.
WINDS WILL CONTINUE FROM THE SOUTHEAST AT 10 TO 15 KNOTS WITH HIGHER
GUSTS THROUGH EARLY THIS EVENING BECOMING MOSTLY NORTH TO NORTHEAST
AT 5 TO 8 KNOTS THROUGH 00Z TUE...EXCEPT SOUTH AT 5 TO 8 KNOTS
MOSTLY OVER KPNS FROM 18Z MON THROUGH 00Z TUE. 32/EE

&&

.MARINE...A WEAK COLD FRONT WILL MOVE EAST AND STALL OVER THE MARINE
AREA LATE TONIGHT THROUGH WEDNESDAY. A LIGHT NORTHERLY FLOW IS
EXPECTED WEST OF THE FRONT THROUGH WEDNESDAY EVENING. A LIGHT TO
MODERATE SOUTHERLY FLOW WILL CONTINUE EAST OF THE FRONT THROUGH
WEDNESDAY EVENING. SEAS AT 3 TO 5 FEET WILL CONTINUE THROUGH MONDAY
THEN SUBSIDE TO 2 TO 4 FEET MONDAY NIGHT THROUGH WEDNESDAY. A
MODERATE TO STRONG OFFSHORE FLOW WILL EVENTUALLY DEVELOP IN THE WAKE
OF THE COLD FRONT WEDNESDAY NIGHT THROUGH THURSDAY. SEAS WILL BUILD
TO 4 TO 6 FEET IN THE WAKE OF THE FRONT LATE WEDNESDAY THROUGH
THURSDAY. PATCHY AREAS OF DENSE FOG WILL BE POSSIBLE DURING THE
OVERNIGHT AND EARLY MORNING HOURS THROUGH WEDNESDAY. SHOWERS WITH A
FEW ISOLATED THUNDERSTORMS WILL BECOME BETTER DEVELOPED AS THE FRONT
APPROACHES FROM THE WEST LATE TONIGHT THROUGH WEDNESDAY. 32/EE

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THE
MIDDLE PART OF NEXT WEEK. RAIN CHANCES WILL INCREASE TONIGHT...WITH
RAIN THEN REMAINING SCATTERED TO LIKELY THROUGH WEDNESDAY. RELATIVE
HUMIDITY VALUES WILL REMAIN HIGH THROUGH MID WEEK.

FOG POTENTIAL AND OTHER REMARKS...PATCHY FOG...DENSE IN SOME LOCATIONS...
WILL REMAIN LIKELY ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST
AND SOUTH CENTRAL ALABAMA AS WELL OF THE WESTERN FLORIDA PANHANDLE
AGAIN TONIGHT. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      57  66  49  61  45 /  80  60  60  50  40
PENSACOLA   63  70  58  67  55 /  60  40  50  40  30
DESTIN      62  70  59  67  57 /  40  30  40  30  30
EVERGREEN   59  67  53  62  49 /  80  60  60  50  40
WAYNESBORO  47  50  42  49  41 /  80  60  70  80  50
CAMDEN      49  56  47  55  45 /  80  60  70  70  50
CRESTVIEW   61  73  56  72  52 /  50  40  40  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 13, 5:13 AM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
513 AM CST SUN JAN 13 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
513 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY WARM AND MOIST...LIGHT SOUTHEAST WIND SUPPORTS THE
FORMATION AND MAINTENANCE OF LOCALLY DENSE PATCHY FOG WITH
VISIBILITIES RESTRICTED TO LESS THAN A MILE AT TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-141115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
513 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A WARM AND MOIST LIGHT SOUTHEAST WIND...ATOP COOLER WATER
TEMPERATURES OVER BAYS...SOUNDS AND NEAR SHORE GULF WATERS SUPPORTS
THE FORMATION AND MAINTENANCE OF LOCALLY DENSE PATCHY FOG WITH
VISIBILITIES RESTRICTED TO LESS THAN A MILE AT TIMES TONIGHT.

SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS PARTS OF THE MARINE AREA
DUE TO MODERATE TO STRONG SOUTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

In the hours before

Special weather statement, Jan 13, 4:41 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CST SUN JAN 13 2013

ALZ055-132315-
MONROE AL-
441 PM CST SUN JAN 13 2013

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY IN SOUTHWEST
ALABAMA...THROUGH 515 PM CST...

AT 440 PM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MONROEVILLE...OR 8 MILES WEST OF PETERMAN...AND MOVING NORTHEAST
AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETERMAN...           MONROEVILLE...        FRISCO CITY...
  BEATRICE...

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. WINDS
THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL
UNSECURED OBJECTS. BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM.
SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jan 13, 5:11 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CST SUN JAN 13 2013

MSZ075-078-132345-
STONE MS-PERRY MS-
511 PM CST SUN JAN 13 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STONE AND PERRY
COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 545 PM CST...

AT 510 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
20 MILES SOUTHWEST OF WIGGINS...TO 16 MILES WEST OF JANICE...TO 4
MILES WEST OF TALLAHALA..AND WERE MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHTON...            NEW AUGUSTA...        BEAUMONT...
  WIGGINS...            PERKINSTON...         MCHENRY...

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAIN.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER INDOORS UNTIL THE STORMS HAVE
PASSED.

&&

The radar

The Mobile radar (KMOB), 105 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wayne

When
January 13, 6:15 PM CST to 6:20 PM CST
Where
Wayne County, 2.69 mi ENE of Robinson Jct to 2.94 mi ESE of Denham
Rating
EF1
Path length
3.35 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.590, -88.526

The initial tornado touchdown was located near|Odell Chambers Drive where it produced sporadic tree damage. The|tornado continued northeastward...Intensifying to EF-1 intensity|and widening to 200 yards as it moved across Oscar Jordan Road. In|this area...significant tree damage was observed. Numerous pine|trees were snapped and several large oak trees were uprooted.|The tornado continued northeast...Producing structural damage|near the intersection of John Pettis Drive and Jordan Sumrall|Road. One modular home and one mobile home suffered the loss of their|roofs. Additional tree damage was noted with pine trees snapped|and oak trees uprooted. The damage was consistent with EF-1 intensity.|The tornado continued northeast to Denham Progress Road where|one large chicken house was destroyed and another experienced major|damage. The tornado weakened and lifted just to the east of Denham|Progress Road in a wooded area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyThe tornado archive for Mississippi, 2013Warnings in Mississippi, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431498.